Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 309, NWS Bismarck, ND

August 22, 2011LaMoure County, Logan County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2011, 11:32 PM CDT for LaMoure County, Logan County, Stutsman County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 11:32 PM CDT (04:32 UTC)
Expired
Aug 23, 2011, 12:07 AM CDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties LaMoure County, ND, Logan County, ND, Stutsman County, ND

The radar

The Aberdeen radar (KABR), 133 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2669 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WUUS53 KBIS 230432
SVRBIS
NDC045-047-093-230515-
/O.NEW.KBIS.SV.W.0309.110823T0432Z-110823T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1132 PM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHEASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  SYDNEY...OR 17 MILES SOUTHWEST OF JAMESTOWN...AND MOVING EAST AT 60
  MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  SYDNEY...MILLARTON...MONTPELIER...ADRIAN AND MARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4659 9923 4676 9914 4677 9843 4664 9843
      4664 9803 4662 9801 4660 9803
TIME...MOT...LOC 0432Z 268DEG 53KT 4669 9887
WIND...HAIL 70MPH 0.75IN

$$

KINNEY
2 follow-up statements
125 
WWUS53 KBIS 230446
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1146 PM CDT MON AUG 22 2011

NDC047-230456-
/O.CAN.KBIS.SV.W.0309.000000T0000Z-110823T0515Z/
LOGAN ND-
1146 PM CDT MON AUG 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4660 9803 4659 9904 4663 9904 4663 9910
      4673 9902 4674 9844 4664 9843 4664 9803
      4662 9801
TIME...MOT...LOC 0446Z 277DEG 47KT 4663 9865

$$

NDC045-093-230515-
/O.CON.KBIS.SV.W.0309.000000T0000Z-110823T0515Z/
LAMOURE ND-STUTSMAN ND-
1146 PM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STUTSMAN AND NORTHERN LAMOURE COUNTIES UNTIL 1215 AM CDT...

AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR MILLARTON...OR 19 MILES SOUTH OF
JAMESTOWN...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  MONTPELIER...ADRIAN AND MARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4660 9803 4659 9904 4663 9904 4663 9910
      4673 9902 4674 9844 4664 9843 4664 9803
      4662 9801
TIME...MOT...LOC 0446Z 277DEG 47KT 4663 9865
WIND...HAIL 60MPH <.75IN

$$

KINNEY/TAEGER
438 
WWUS53 KBIS 230507
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1207 AM CDT TUE AUG 23 2011

NDC045-093-230516-
/O.CAN.KBIS.SV.W.0309.000000T0000Z-110823T0515Z/
LAMOURE ND-STUTSMAN ND-
1207 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN AND
NORTHERN LAMOURE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. HOWEVER...GUSTY WINDS NEAR 40 MPH ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE 
MAJORITY OF LAMOURE COUNTY UNTIL 1215 AM CDT.

LAT...LON 4660 9803 4659 9904 4663 9904 4663 9910
      4673 9902 4674 9844 4664 9843 4664 9803
      4662 9801
TIME...MOT...LOC 0506Z 277DEG 47KT 4660 9827

$$

KINNEY/TAEGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:01 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 22, 10:01 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM CDT MON AUG 22 2011

.UPDATE...
UPDATED POPS AND WEATHER FOR SEVERE CHANCES.

&&

.DISCUSSION...
LINE OF THUNDERSTORMS PROGRESSING EAST THROUGH
WELLS/FOSTER/STUSTMAN AND LOGAN COUNTIES MOVING EAST AT 35 MPH
WILL BE ONGOING UNTIL 06Z OVER SOUTHEASTERN ZONES. ADJUSTED
WORDING IN GRIDS FOR MARGINAL SEVERE THOUGH NO WATCH IS OUT.
&&

.AVIATION...
WILL ADJUST TIMING OF CONVECTION THROUGH EASTERN-MOST ZONES THOUGH
MAY BE OUT OF FORECAST AREA BEFORE 06Z TAFS ARE ISSUED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Aug 22, 3:30 PM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON AUG 22 2011

NDZ001-002-009-010-017-018-031>033-040-041-043-044-232030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL NORTH
DAKOTA LATE THIS AFTERNOON THROUGH EARLY TONIGHT. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE. IF A SEVERE THUNDERSTORM DEVELOPS...THEN
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Aug 22, 9:55 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     3 NW MEDINA             46.92N 99.34W
08/22/2011  E60 MPH          STUTSMAN           ND   TRAINED SPOTTER

            HEAVY RAIN AND WINDS UP 60 MPH ESTIMATED...

&&

LHUBER
Local storm report, Aug 22, 10:00 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             3 W SYKESTON            46.73N 98.83W
08/22/2011  M0.75 INCH       STUTSMAN           ND   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF NICKELS...WINDS ESTIMATED AT 35 TO
            40 MPH...HAIL LASTED 3 TO 5 MINUTES...

&&

LHUBER
Local storm report, Aug 22, 10:02 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             3 NNW TAPPEN            46.92N 99.67W
08/22/2011  E0.88 INCH       KIDDER             ND   PUBLIC

            HAIL LASTED FOR ABOUT 2 MINUTES

&&

JP MARTIN
Local storm report, Aug 22, 10:14 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             NNW PETTIBONE           47.12N 99.52W
08/22/2011  E0.88 INCH       KIDDER             ND   TRAINED SPOTTER

            LASTED 3 MINUTES.

&&

JP MARTIN
Special weather statement, Aug 22, 10:16 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 PM CDT MON AUG 22 2011

NDZ047-230415-
LOGAN-
1016 PM CDT MON AUG 22 2011

...STRONG THUNDERSTORMS CONTINUE ACROSS NORTHERN LOGAN COUNTY...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS OVER NORTHWESTERN LOGAN COUNTY NORTHEAST OF
NAPOLEON...MOVING EAST AT 45 MPH. ANOTHER STRONG STORM WAS SOUTHWEST
OF GACKLE...ALSO MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY RAIN
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  NORTHERN LOGAN COUNTY BETWEEN NAPOLEON AND GACKLE...INCLUDING
HIGHWAYS 34...36...AND 56 IN NORTHERN LOGAN COUNTY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

VINING
Local storm report, Aug 22, 10:37 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1037 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             MEDINA                  46.89N 99.30W
08/22/2011  M1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

            HAIL WAS SLIGHTLY LARGER THAN QUARTERS...WAS STILL
            OCCURING AT THE TIME OF THE CALL...

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Wells61 min
Aug 22, 8:22 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder53 min
Aug 22, 9:06 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells54 min
Aug 22, 9:12 PM CDTSevere Thunderstorm WarningBISKidder63 min
Aug 22, 9:51 PM CDTSevere Thunderstorm WarningBISStutsman54 min
Aug 22, 9:56 PM CDTSevere Thunderstorm WarningBISFoster, Wells64 min
Aug 22, 10:34 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman56 min
Aug 22, 10:35 PM CDTAreal Flood AdvisoryBISKidder, Stutsman6 hr
Aug 22, 10:38 PM CDTSevere Thunderstorm WarningBISKidder37 min
Aug 22, 11:05 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman25 min
Aug 22, 11:23 PM CDTSevere Thunderstorm WarningBISLaMoure52 min
Aug 22, 11:25 PM CDTAreal Flood AdvisoryBISLaMoure, Stutsman6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.